U.S. doctors online nowAsk doctors free
NY
A 81-year-old female asked:

I have taken imodium (loperamide) for 4 days and the diarrhea has stopped for the past 24 hours. is it safe to stop taking it? or should i continue for a while?

1 doctor answer2 doctors weighed in
Dr. Sylvia Romm
Pediatrics 12 years experience
Safe to stop: Imodium (loperamide) treats just the diarrhea itself, not what causes the diarrhea. After 4 days, not only is it safe to stop, it's probably recommended to stop to make sure that the underlying cause of the diarrhea has gotten better.
Dr. Bradley Kessler
Pediatric Gastroenterology 39 years experience
Imodium treats the symptoms not the cause. After a few days it should be stopped. If there e symptoms reoccur the cause should be looked for. For example celiac disease, infectious causes, irritable bowel syndrome, lactose intolerance.
Jul 7, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.